27 Children Die from Food Containing Pesticide (2005)
Updated on March 16, 2005
Carbamate Pesticides On Cassava Root Likely to Have Killed Children (Beyond Pesticides, March 16, 2005)
According to the Associated Press (AP), laboratory tests show that 27 schoolchildren in the Philippines who died after eating cassava roots last week were poisoned with pesticide, health experts announced on March 14, 2005. It was widely reported in the media earlier this week that authorities assumed that the children were sickened with cyanide poisoning that occurs if cassava roots are improperly cooked. However, Health Secretary Manuel Dayrit told a news conference that tests showed pesticide was likely the cause. “This means that it’s very much possible that the food was prepared in an environment that was highly toxic and contaminated with chemical poisons and bacteria,” Mr. Dayrit told the AP. University of the Philippines toxicologists Lyn Panganiban and Irma Macalinao and epidemiologist Troy Gepte said tests on cassava snack samples as well as an analysis of the response of patients to treatment indicated a carbamate pesticide may have contaminated the cassava. Carbamate pesticide is a commonly used in farms and households in the region where the poisoning occurred. Mr. Gepte told the AP that health officials need to continue the investigation in coordination with the National Bureau of Investigation and other government agencies to conclusively determine how the poisoning occurred. The carbamate family of insecticides, often highly toxic to humans, is widely used in homes, garden and agriculture. Pesticides in the carbamate family include aldicarb (Temik), bendiocarb, carbaryl (Sevin), carbofuron, fenoxycarb, methomyl, pirimicarb and propoxur. In 1996, 1030 cases of carbamate pesticide poisonings, including 202 cases involving children, were reported to the American Association of Poison Control Centers, although far more poisonings occur each year than are actually reported. Like organophosphate insecticides, carbamates are also cholinesterase inhibitors and in cases of double exposure, the effects would be additive. Carbamates cause the reversible carbamylation of the acetylcholinesterase enzyme, allowing accumulation of acetylcholine in the central nervous system. While the symptoms of carbamate and organophosphate poisoning are identical and may be equally severe, carbamate poisoning generally runs a shorter course.